MAUDE Adverse Event Report: CARDIACASSIST INC. PROTEK DUO VENO-VENOUS CANNULA; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS

CARDIACASSIST INC. PROTEK DUO VENO-VENOUS CANNULA; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Model Number 5140-4629
Medical Device Problem Code Obstruction of Flow (2423)
Health Effect - Clinical Codes Low Blood Pressure/ Hypotension (1914); Blurred Vision (2137)
Date of Event 05/24/2022
Type of Reportable Event Serious Injury
Event or Problem Description
During a literature review, livanova identified an article (gorton et al., 2023) which described a 55-year-old male patient who was evaluated for lung transplantation for covid-19 ards and advanced fibrotic changes.The patient was subsequently transitioned to oxyrvad support with a 29f protekduo via the right internal jugular vein.Approximately two weeks after this conversion, the patient reported acute onset blurred vision.A ct scan of the head was performed, which identified bilateral superior ophthalmic vein enlargement concerning for cerebral venous congestion (superior vena cava syndrome).Following reconfiguration to 2-stick oxy rvad via left internal jugular vein and right femoral vein drainage, the neurologic symptoms resolved.
 
Additional Manufacturer Narrative
A1., a4.-a6.Patient identifier, weight, ethnicity and race were not provided.H10.Livanova manufactures the protekduo cannula.The event occurred in (b)(6).Multiple attempts were made to reach the various authors of the article.Livanova was eventually able to get in touch with dr.(b)(6), who indicated that the device was not available to be returned.Dr.(b)(6) reiterated that there was no long term impact for the patient and symptoms resolved upon switching to the left ijv.He stated that the blurred vision identified in this case was caused by impedance to cerebral venous return and is something to monitor for when performing dual lumen vv ecmo, especially if coupled with deep vein thrombosis of the large veins and or concomitant pericardial effusion.Dr.(b)(6) stated that removal of the large size cannula and reconfiguration to smaller neck cannula on the opposite side along with femoral drainage cannula can help mitigate the problem when it is recognized early.A review of the dhr did not identify any deviations or non-conformities relevant to the reported issue.All tests and inspections were completed with passing results.Based on the information received from the user, it can not be concluded that there was a device malfunction.A review of previous complaints revealed that the root cause for svc syndrome or obstruction of venous blood flow can be multi-factorial.The reported syndrome is often not related to any specific product malfunction and is likely instead related to the use of cannula (i.E.Configuration and positioning) and patient anatomy.In addition, this type of event depends on cannula size selected for patient vessel conformation.As no further information regarding the event has been provided and there is no known malfunction of the protekduo device, a root cause was not determined and no corrective actions have been identified.If any additional information relevant to the reported event is received, it will be provided in a supplemental report.

Brand Name
PROTEK DUO VENO-VENOUS CANNULA
Common Device Name
CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
CARDIACASSIST INC.
620 alpha drive
pittsburgh PA 15238
Manufacturer (Section G)
CARDIACASSIST INC.
620 alpha drive
pittsburgh PA 15238
Manufacturer Contact
ryan coyle
620 alpha drive
pittsburgh, PA 15238
MDR Report Key17481407
Report Number2531527-2023-00023
Device Sequence Number8684914
Product Code DWF
UDI-Device Identifier00814112020166
UDI-Public(01)00814112020166(17)231204(11)201204(10)288565
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K160257
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/04/2023
Device Model Number5140-4629
Device Lot Number288565
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/10/2023
Initial Report FDA Received Date08/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/04/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age55 YR
Patient SexMale